Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
ORIGINAL ARTICLE
Year : 2017  |  Volume : 30  |  Issue : 4  |  Page : 1178-1185

Patterns of antiepileptic drugs–poisoned cases arrived at Menoufia University Poison and Dependence Control Center


Department of Forensic Medicine and Clinical Toxicology, Faculty of Medicine, Menoufia University, Menoufia, Egypt

Correspondence Address:
Maha S El-Nady
Quesna, Menoufia
Egypt
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/mmj.mmj_45_17

Rights and Permissions

Objectives The present work aims to study antiepileptic drugs (AEDs)–poisoned cases arrived at Menoufia University Poison and Dependence Control Center regarding sociodemographic pattern, clinical presentation, investigations, poison severity score, and outcome. Background AEDs are groups of pharmacological agents used to treat several neurological and psychiatric disorders such as epilepsy, prophylaxis of migraine, neuropathic pain, and bipolar disorders. In poisoning with AEDs, central nervous system is the most affected region; therefore, loss of consciousness, hyper-reflexia, hyporeflexia, ataxia, tremor, hallucinations, pupillary changes, dizziness, headache, insomnia, convulsions, and even death are the most expected symptoms. AEDs could be classified into first, second, and third generations. Among AED intoxication cases, most are caused by first-generation antiepileptic drugs, whereas intoxications with new-generation antiepileptics are rarely seen. Patient and methods The study was conducted on all cases with AEDs poisoning that arrived at Menoufia University Poison and Dependence Control Center throughout the 1-year period from the first of February 2014 to the last of January 2015. For every case, clinical toxicological sheet was fulfilled after taking his/her consent. Cases were classified according to clinical manifestation and investigations by using poison severity score. Outcome of cases was determined. Results Of 98 poisoned cases, the most affected age group was more than 20–40 years (38.8%). Females outnumbered males (74.5 and 25.5%, respectively). Carbamazepine represented the highest percent of cases at 49% followed by benzodiazepines (38.8%). Suicidal cases represented 74.5%. Conclusion Intentional drug exposures are at a high prevalence in AEDs ingestions. It is mostly seen in the adult group and females. The most frequently ingested drugs are carbamazepine and benzodiazepines.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed846    
    Printed7    
    Emailed0    
    PDF Downloaded73    
    Comments [Add]    

Recommend this journal